Alabama, 2023

Damaging Winds in Alabama, August 13, 2023

August 13, 2023 · NWS HUN · 19 events in 7 counties and zones

A complex of thunderstorms originating in the central Plains during the early morning hours, pushed east and southeast into the Tennessee Valley during the mid to late afternoon hours. The gust front associated with this line of thunderstorms resulted in trees being knocked down in several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A complex of thunderstorms originating in the central Plains during the early morning hours, pushed east and southeast into the Tennessee Valley during the mid to late afternoon hours. The gust front associated with this line of thunderstorms resulted in trees being knocked down in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 13, 1:37 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 13, 1:37 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
237 PM CDT Sun Aug 13 2023

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Tonight)
Issued at 236 PM CDT Sun Aug 13 2023

Temperatures have climbed into the mid to upper 90s in portions
of northwestern Alabama so far this afternoon. Very dangerous
humidity values (dewpoints in the 78 to 81 degree range) are
accompanying these temperatures. This has pushed heat index values
into the 110 to 114 degree range already in many areas near and
west of the I-65 corridor. Expect this to continue for at least a
few more hours, before cloud cover and convection ahead of an MCS
extending from Crossville, TN to Ashland, MS moves into NW
Alabama. This could bring some relief concerning the dangerous
heat in place. However, significant impacts from cloud cover and
possible storm development is highest near and north of the
Tennessee River due to some capping aloft southward.

Despite that capping, can't rule out given the instability of 4000
to 6000 J/KG seen in meso-anlysis, DCAPE values around 1000 J/KG,
low level lapse rates between 7 and 8 degrees development as far
south as Morgan county. With an MCS approaching (likely pushing
into NW AL between 3 and 4 PM), a severe thunderstorm watch has
been issued for this potential. The watch includes all of our
counties of responsibility except Cullman county due to
uncertainty in southward extend of severe activity.

Expect the main timeframe for this severe weather to be between 3
PM and 10 PM. Likely between 3 and 8 PM in NW Alabama, 4 and 9 PM
in north central Alabama/southern middle TN, and 5 to 10 PM in
northeastern Alabama.

&&

.SHORT TERM...
(Monday through Wednesday)
Issued at 236 PM CDT Sun Aug 13 2023

Overnight tonight it looks like the boundary that is focusing very
moist air over the area shifts northward into tomorrow morning.
Expect evening activity to push east and dissipate toward midnight
or slightly later. There will be little break though from the heat
overnight, as lows are only forecast to drop into the upper 70s.
Therefore, the Excessive Heat Warning and Heat Advisory was
extended overnight.

Monday looks not to be much better in terms of heat, as slightly
lower dewpoints may mix down to the surface (lower to mid 70s),
but 925 mb temperatures climb to between 29 and 32 degrees in
guidance. Even if more cloud cover comes in than expected,
stronger warm air advection might overcome that. Either way, alot
of heat due to insolation is expected. Given this combination,
heat index values will likely hit the 110 to 112 degrees again in
our NW counties, Limestone (AL), Madison (AL), Morgan (AL), and
Marshall (AL). Thus, the Excessive Heat Warning was extended until
8 PM on Monday.

Timing on convective activity still looks to be during the evening
hours that will continue overnight along a strong cold front
on Monday. Shear will be impressive, around 40 knots, but
instability will be somewhat weaker than what we have seen lately
(closer to between 1000 and 2000 J/KG). Still though, plenty of
instability to work with. Impressive mid level lapse rates around
7 degrees Celcius/km are shown in guidance as well. So, severe
thunderstorm activity looks very likely Monday night. The main
threats will be damaging winds and large hail.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 236 PM CDT Sun Aug 13 2023

Weaker activity and some showers may linger overnight into Tuesday
morning before moving southeast of the area. Then a really nice
break from the heat/humidity and shower/thunderstorm activity is
expected Tuesday into the end of next week. Temperatures on
Tuesday and Wednesday will be very nice (upper 70s/lower 80s)
with clear skies expected. Much drier and more comfortable air
will be in place as well (dewpoints in the lower to mid 60s).
Temperatures will slowly get closer to normal through the week
with highs reaching the mid to upper 80s by Thursday and Friday.

By Sunday, some isolated showers and thunderstorms may return to
the area as highs climb back into the lower 90s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Sun Aug 13 2023

VFR conditions are expect at both terminals much of the TAF
period. There is a window for -TSRA that could reduce VSBYS or
CIGS to MVFR or lower criteria between 22Z and 02Z at KHSV and 21Z
and 01Z at KMSL. This activity could last a bit longer at either
terminal though. Then VFR conditions should return quickly as this
activity moves east of the terminals. Fog may need to be added
overnight, but kept that out for now.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Excessive Heat Warning until 8 PM CDT Monday for ALZ001>008-016.

     Heat Advisory until 8 PM CDT Monday for ALZ009-010.

TN...Heat Advisory until 8 PM CDT Monday for TNZ076-096-097.

&&

NEAR TERM...KTW
SHORT TERM....KTW
LONG TERM....KTW
AVIATION...KTW

In the hours before

Special weather statement, Aug 13, 1:52 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
252 PM CDT Sun Aug 13 2023

ALZ008>010-132030-
Marshall AL-DeKalb AL-Jackson AL-
252 PM CDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of northeastern
Marshall, south central Jackson and west central DeKalb Counties
through 330 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grant, or 11 miles northeast of Guntersville, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsboro, Fyffe, Powell, Grant, Section, Dutton, Langston and
Columbus City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northeastern Alabama.

&&

LAT...LON 3444 8631 3453 8633 3454 8631 3456 8631
      3468 8593 3441 8588
TIME...MOT...LOC 1952Z 260DEG 19KT 3451 8621

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AMP
Special weather statement, Aug 13, 1:54 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
254 PM CDT Sun Aug 13 2023

ALZ001-132045-
Lauderdale AL-
254 PM CDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of northwestern
Lauderdale County through 345 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pineflat, or near J P Coleman State Park, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Alabama.

&&

LAT...LON 3501 8798 3490 8802 3491 8805 3490 8807
      3489 8810 3492 8816 3496 8817 3500 8820
      3501 8820
TIME...MOT...LOC 1953Z 274DEG 16KT 3497 8823

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AMP
Special weather statement, Aug 13, 2:08 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
308 PM CDT Sun Aug 13 2023

ALZ001-002-132100-
Lauderdale AL-Colbert AL-
308 PM CDT Sun Aug 13 2023

...Strong thunderstorms will impact portions of western Lauderdale
and northwestern Colbert Counties through 400 PM CDT...

At 307 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Walnut Grove to near J P Coleman State Park to
near Pineflat. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cherokee, Underwood-Petersville, Waterloo, Threet, Margerum,
Riverton, Wright, Barton and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Alabama.

&&

LAT...LON 3501 8818 3501 8786 3489 8769 3474 8783
      3473 8811 3474 8812 3489 8810 3492 8816
      3500 8820
TIME...MOT...LOC 2007Z 312DEG 19KT 3504 8804 3496 8812 3492 8824

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AMP
Special weather statement, Aug 13, 2:11 PM CST, 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
311 PM CDT Sun Aug 13 2023

ALZ005>007-132045-
Madison AL-Morgan AL-Limestone AL-
311 PM CDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of southwestern
Madison, southeastern Limestone and central Morgan Counties through
345 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Priceville, or 8 miles east of Decatur, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Decatur, Madison, Redstone Arsenal, Priceville, Triana, Marshall
Space Flight Center, Huntsville International Airport, Somerville,
Mooresville and Belle Mina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Alabama.

&&

LAT...LON 3449 8694 3467 8692 3469 8662 3442 8665
TIME...MOT...LOC 2011Z 275DEG 9KT 3457 8685

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

25

The radar

The Columbus AFB radar (KGWX), 117 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
August 13, 2:12 PM CST
Where
Lauderdale County, 1.42 mi E of Waterloo
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.918, -88.045

A tree was knocked down on CR 14 at the rock wall. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
August 13, 2:27 PM CST
Where
Lauderdale County, 0.28 mi NNW of Threet
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.953, -87.823

A tree was knocked down on Natchez Trace north of CR 8. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
August 13, 2:27 PM CST
Where
Lauderdale County, 1.96 mi N of Threet
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.978, -87.823

A tree was knocked down onto a vehicle on Natchez Trace at mile marker 340. No injuries. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
August 13, 2:30 PM CST
Where
Lauderdale County, 2.02 mi ENE of Murphy Xrds
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.991, -87.847

A tree was knocked down near CR 85 and CR 10. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
August 13, 2:34 PM CST
Where
Lauderdale County, 0.83 mi SSW of Rhodesville
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.860, -87.877

A tree was knocked down blocking both lanes of the roadway at the intersection of CR 213 and CR 215. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
August 13, 2:41 PM CST
Where
Lauderdale County, 1.27 mi NNE of Lovelace Xrds
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.888, -87.745

A tree was knocked down at the intersection of CR 9 and CR 281. Time estimated by radar and time of report.

Thunderstorm Wind, Colbert

When
August 13, 2:52 PM CST
Where
Colbert County, 0.39 mi SSE of Cherokee
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.745, -87.966

A tree was knocked down near the 300 block of Chickasaw Drive.

Thunderstorm Wind, Colbert

When
August 13, 2:55 PM CST
Where
Colbert County, 0.57 mi SSW of Emco
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.772, -87.604

A tree was knocked down near River Road and Ford Road. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
August 13, 2:55 PM CST
Where
Lauderdale County, 0.5 mi W of East Florence
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.821, -87.629

A powerline was knocked down at 102 North Leland. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
August 13, 3:06 PM CST
Where
Lauderdale County, 1.42 mi SW of Toonersville
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.855, -87.346

A tree was knocked down blocking a lane of the roadway at the intersection of CR 53 and CR 110. Time estimated by radar.

Thunderstorm Wind, Lawrence

When
August 13, 3:07 PM CST
Where
Lawrence County, Town Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
34.680, -87.400

Photos on social media indicated a very large tree was knocked down in Town Creek. The tree fell onto a car port and vehicle. Time of gust front estimated by radar.

Thunderstorm Wind, Lauderdale

When
August 13, 3:16 PM CST
Where
Lauderdale County, 0.61 mi SW of Rogersville
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.824, -87.288

A tree was knocked down near 1980 Lee Street. Time estimated by radar.

Thunderstorm Wind, Morgan

When
August 13, 3:51 PM CST
Where
Morgan County, 0.76 mi SW of Decatur
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.612, -86.989

A tree was knocked down blocking the road on Finley Drive NW at the railroad track. Time estimated by radar.

Thunderstorm Wind, Morgan

When
August 13, 3:56 PM CST
Where
Morgan County, 0.07 mi N of Flint City
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.521, -86.970

A tree was knocked down in the road at Connor Street SE at Highway 31. Time estimated by radar.

Thunderstorm Wind, Morgan

When
August 13, 3:56 PM CST
Where
Morgan County, 1.19 mi S of Flint City
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.503, -86.966

A tree was knocked down into the road at Mitchell Pines Trail. Time estimated by radar.

Thunderstorm Wind, Cullman

When
August 13, 3:56 PM CST
Where
Cullman County, 0.98 mi ENE of Mt View
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.256, -86.764

A tree was knocked down in the road at CR 1545 near CR 4205. Time estimated by radar.

Thunderstorm Wind, Morgan

When
August 13, 4:07 PM CST
Where
Morgan County, 1.84 mi WSW of Brooksville
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.490, -86.880

A tree was knocked down on Natural Bridge Road, completely blocking the road. Time estimated by radar.

Thunderstorm Wind, Jackson

When
August 13, 4:10 PM CST
Where
Jackson County, 2.66 mi WNW of Skyline
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.840, -86.160

A tree was knocked down on CR 138 west of Skyline. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
August 13, 4:48 PM CST
Where
Dekalb County, 8.56 mi N of Sulphur Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
34.823, -85.578

A tree was knocked down near CR 126 and Highway 75. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130502, 1130495, 1130498, 1127386, 1130501, 1130494, 1127393, 1127394, 1130496, 1130500, 1130731, 1130499, 1127396, 1127397, 1127399, 1127400, 1127395, 1127401, 1127402.